ZocdocAnswersCould my medication be making my urine dark?

Question

Could my medication be making my urine dark?

i got put on the medication so i could fall asleep at night and i noticed that it started to change in color and the smell almost takes my breath away. it kind of smells like ammonia. i was just wondering if it was the amitriptyline that was causing the change.

Answer

Amitriptyline does have side effects, but it is not known to change the color or smell of your urine. The only urinary symptom that amitriptyline can cause is urinary retention. This is where you have trouble emptying your bladder when you have to go. As long as this does not cause severe retention, it should not change the contents of your urine. Overall, it seems to me that your urine is just becoming more concentrated. When urine becomes more concentrated it seems darker and the contents that smell in urine become stronger. Ammonia is the chemical in urine that smells. Thus, when there is less free water in your urine, it is going to smell more like ammonia. Perhaps you are a bit dehydrated right now which could account for this change in your urine. I suggest that you schedule an appointment with your primary care physician. He or she can listen to your description your symptoms and take a look at your medication list to see if there are any other possible culprits. In addition, your doctor will perform a urinalysis to look for signs of infection and other abnormalities of your urine. Finally, I think you can possibly find a different medication other than amitriptyline to help you fall asleep. Good luck.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.